Alert archive / Utah / Wind Advisories in 2013

Wind Advisory 23, NWS Salt Lake City, UT

December 28, 2013

NWS Salt Lake City, UT issued this wind advisory at Dec 28, 2013, 9:42 PM MST. It took effect at Dec 28, 2013, 10:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2013, 9:42 PM MST (04:42 UTC)
In effect from
Dec 28, 2013, 10:00 PM MST
Expired
Dec 29, 2013, 9:14 AM MST
In force
11 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWUS75 KSLC 290442
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MST SAT DEC 28 2013

UTZ019-518-291300-
/O.NEW.KSLC.WI.Y.0023.131229T0500Z-131229T1800Z/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...ST GEORGE...LOA...PANGUITCH...
BRYCE CANYON
942 PM MST SAT DEC 28 2013

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY.

* AFFECTED AREA...THE CANYONS OF WASHINGTON COUNTY.

* WINDS...NORTH 30 TO 40 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING...WINDS WILL CONTINUE TO INCREASE LATE THIS EVENING NEAR
  THE MOUTHS OF NORTH TO SOUTH ORIENTED CANYONS. THE STRONGEST
  WINDS WILL OCCUR BETWEEN MIDNIGHT AND SUNRISE. THE WINDS WILL
  THEN GRADUALLY DIMINISH DURING THE MORNING HOURS ON SUNDAY.

* IMPACTS...WIND SENSITIVE OPERATIONS WILL BE AFFECTED. THE WINDS
  MAY ALSO AFFECT TRAVEL ALONG I-15 THROUGH WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
2 follow-up statements
909 
WWUS75 KSLC 291025
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 AM MST SUN DEC 29 2013

UTZ019-518-291800-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-131229T1800Z/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...ST GEORGE...LOA...PANGUITCH...
BRYCE CANYON
325 AM MST SUN DEC 29 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* AFFECTED AREA...THE CANYONS OF WASHINGTON COUNTY.

* WINDS...NORTH 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING...WINDS WILL CONTINUE THIS MORNING NEAR THE MOUTHS OF
  NORTH TO SOUTH ORIENTED CANYONS. THE WINDS WILL GRADUALLY
  DIMINISH IN THE LATE MORNING HOURS.

* IMPACTS...WIND SENSITIVE OPERATIONS WILL BE AFFECTED. THE 
  WINDS MAY ALSO AFFECT TRAVEL ALONG I-15 THROUGH WASHINGTON 
  COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
189 
WWUS75 KSLC 291614
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 AM MST SUN DEC 29 2013

UTZ019-518-291715-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-131229T1800Z/
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...ST GEORGE...LOA...PANGUITCH...
BRYCE CANYON
914 AM MST SUN DEC 29 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY FOR WASHINGTON COUNTY.

SUSTAINED WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS IN THIS
AREA ALTHOUGH LOCAL GUSTS IN THE 30 TO 40 MPH RANGE ARE STILL
POSSIBLE THROUGH EARLY AFTERNOON.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Dec 28, 4:07 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 28, 4:07 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MST SAT DEC 28 2013

.SYNOPSIS...A WEAK WEATHER SYSTEM WILL MOVE OUT OF THE AREA
TONIGHT. A GENERALLY DRY NORTHWEST FLOW ALOFT WILL FOLLOW FOR
SUNDAY AND MONDAY. ANOTHER WEAK SYSTEM WILL BRUSH NORTHERN UTAH
TUESDAY.

&&

.SHORT TERM (THRU 00Z WED)...THE AXIS OF THE WEAK SHORT WAVE TROF
IS ALMOST THRU THE ENTIRE CWA AND THE ASSOCIATED SURFACE BOUNDARY
IS PUSHING INTO SRN UT AT THIS TIME.

THE AIRMASS IS COOLING ALOFT IN THE WAKE OF THE TROF WITH MTN TOP
SENSORS NOW COOLER THAN THEY HAVE BEEN FOR DAYS. ALSO...THE HAZE
TOPS HAVE LIFTED ALONG THE WASATCH FRONT AND EXPECT THIS PROCESS
TO CONTINUE OVERNIGHT. THIS HAS DISTRIBUTED THE HAZE THRU A
DEEPER LAYER AND IT HAS THINNED SLIGHTLY AS A RESULT. ALSO EXPECT
THIS THINNING TO PERSIST TONIGHT AND HAVE LEFT OUT THE MENTION OF
FOG AND HAZE FROM THE GRIDS WITH THE THOUGHT THAT WE SHOULD MIX
ENOUGH TO PRECLUDE MUCH FOG OVERNIGHT. DID LEAVE A MENTION IN THE
CACHE VALLEY WHERE EXPECT ENOUGH COLD AIR WILL BE LEFT BEHIND TO
KEEP THE LOW LEVELS MOIST ENOUGH FOR FOG DEVELOPMENT.

THE AIRMASS STARTS TO WARM ALOFT AGAIN SUN AND INVERSIONS WILL
STRENGTHEN AGAIN SO ANY HAZE AND MOISTURE LEFT BEHIND AFTER
TONIGHT WILL REMAIN IN PLACE.

THE SURFACE GRADIENT TIGHTENS UP ACROSS SRN AND ERN UT TONIGHT
BEHIND THE COLD FRONT AND EXPECT GUSTY NORTH WINDS IN DOWNSLOPE
AREAS TO THE SOUTH AND EAST OF THE CENTRAL MOUNTAIN SPINE. EXPECT
THE STRONGEST OF THESE TO DEVELOP IN WASHINGTON COUNTY AND
CONTINUE INTO SUN BUT SPEEDS FOR THE MOST PART SHOULD REMAIN SUB
ADVISORY.

THE NORTHWEST FLOW REMAINS RELATIVELY DRY THRU MON NIGHT SO THE
CLEAR SKIES SUN NIGHT SHOULD ALLOW THE LOW LEVELS TO CHILL DOWN
AND TIGHTEN THE INVERSION AGAIN.

A WEAK WAVE PLUS SOME PAC MOISTURE BRINGS CLOUDS AND A SMALL
THREAT OF PRECIP TO THE NRN CWA ON TUE. THE CLOUDS MON NIGHT
SHOULD HELP WEAKEN THE INVERSIONS SOMEWHAT BUT WONT HAVE MUCH
OTHER IMPACT.

&&

.LONG TERM (AFTER 00Z WEDNESDAY)...AN OVERALL NORTHWEST FLOW WILL
REMAIN ACROSS THE CWA WEDNESDAY THROUGH FRIDAY WITH A COUPLE OF
RATHER WEAK DISTURBANCES BRUSHING BY NORTHERN UTAH. THE MAIN EFFECT
THESE SYSTEMS WILL HAVE ON THE WEATHER WILL BE TO KEEP THE
INVERSION ACROSS THE NORTHERN VALLEYS FROM BECOMING STRONG. THIS
IS DUE TO SOME POSSIBLE CLOUDY NIGHTS. ALSO THERE IS A SLIGHT
CHANCE OF SOME MAINLY MOUNTAIN SNOW FLURRIES OR SHOWERS WEDNESDAY
AND AGAIN THURSDAY NIGHT AS THESE DISTURBANCES MOVE BY.
TEMPERATURES IN THE VALLEYS WILL LIKELY STRAIGHT LINE OR BARELY
INCH UP WEDNESDAY THROUGH FRIDAY WHILE THE TEMPERATURES IN THE
MOUNTAINS SHOULD CLIMB 5 TO 10 DEGREES.

THE GFS AND EC MODELS DIVERGE SOMEWHAT ON FRIDAY AND HAVE DECIDED TO
LEANED TOWARDS THE EC. THE REASON IS THAT THE OPERATIONAL RUN OF THE
GFS APPEARS TO BE THE OUTLIER AS THE MEAN ENSEMBLE MEMBERS OFFER A
MORE SIMILAR SOLUTION TO THE EC. THEREFORE KEPT THE CWA DRY FRIDAY.
THE GFS AND EC DIVERGE EVEN MORE COME SATURDAY THEREFORE EXUDING LOW
CONFIDENCE IN EITHER SOLUTION. HOWEVER...THE EC AND GFS BOTH ARE
HINTING AT A PATTERN CHANGE TO DEVELOP NEXT WEEKEND ALBEIT A FASTER
CHANGE BY THE EC. HAVE LEANED TOWARD CLIMO POPS FOR SATURDAY INTO
SUNDAY TO ACCOUNT FOR A POSSIBLE TROUGH SETTING UP IN THE WESTERN
CONUS.

&&

.AVIATION...NORTHWEST WINDS AT THE SLC TERMINAL SHOULD PREVAIL THROUGH
ABOUT 07Z TONIGHT THEN SHIFT TO SOUTHEAST. VISBYS WILL REMAIN AT LOW
END MVFR THIS AFTERNOON AND EVENING ALTHOUGH HIGH END IFR WILL
OCCASIONALLY MOVE ACROSS THE TERMINAL THROUGH 23Z. THERE IS A 20
PERCENT CHANCE THAT DENSE FOG COULD MOVE IN ACROSS THE TERMINAL
THIS EVENING...MAINLY OVER NORTHWEST PORTIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM...WILENSKY
LONG TERM/AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 28, 4:12 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MST SAT DEC 28 2013

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 PM MST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE IN THE CACHE VALLEY TONIGHT.

LOCAL GUSTY NORTHEAST WINDS A EXPECTED BELOW CANYONS AND GAPS
ACROSS WASHINGTON COUNTY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOCAL GUSTY NORTHEAST WINDS ACROSS PORTIONS OF WASHINGTON
COUNTY WILL DIMINISH SUNDAY MORNING.

VALLEY INVERSIONS ARE EXPECTED TO REDEVELOP AND STRENGTHEN DURING
THE UPCOMING WEEK ACROSS THE NORTHERN AND CENTRAL VALLEYS OF THE
OUTLOOK AREA. URBAN HAZE AND THE THREAT OF NIGHT AND MORNING FOG
WILL INCREASE IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Wind Advisories in Utah, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.